Ohio, 2019

High Wind in Ohio, February 24 to 25, 2019

February 24 to 25, 2019 · NWS PBZ · 11 events in 11 counties and zones

Strong low pressure lifted from the central Plains on the morning of the 23rd into the western Great Lakes by the 24th. A cold front then rushed across the region during the late morning/early afternoon hours of the 24th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong low pressure lifted from the central Plains on the morning of the 23rd into the western Great Lakes by the 24th. A cold front then rushed across the region during the late morning/early afternoon hours of the 24th. Some rain showers accompanied the front, but the main story was the prolonged period of damaging wind gusts that followed the frontal passage. A very tight pressure gradient, 3 hour pressure rises on the order of 7-8 mb/hr, and deep mixing of up to 700 mb allowed for the efficient downward transport of strong wind aloft. The result was an extended period of 40-60 MPH wind gusts across the region. Several reports of peak gusts of 60 MPH or greater were received.

The highest recorded gust was 74 MPH at a mesonet sensor east of Canaan Heights in Tucker County, WV. A number of peak wind gusts in excess of 60 MPH were observed as well. There were widespread reports of downed trees, power lines, and structural damage across the entire region, with some examples noted in the county entries. Thankfully, no injuries were reported from wind effects.

Power outages were widespread as well. An early estimate indicated over 200,000 outages in the state of Ohio. Full restoration took multiple days due to the extent of damage and the initially unsafe working conditions due to the ongoing wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 5:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 24, 5:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
548 AM EST Sun Feb 24 2019

.SYNOPSIS...
Very strong wind gusts are expected behind a cold front today.
Shower chances will also continue through the day, with rain
changing to snow by evening. Drier weather is expected Monday,
with slowly diminishing wind gusts.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm front is approaching the western CWA border, showing up as
a shift to SW wind. Rain coverage has diminished greatly as deep
moisture pulls off to the east, and skies have even cleared in
the relatively skinny warm sector.

Have adjusted PoPs for the more scattered showers are are
expected for the rest of the morning. Although temperatures
remain in the lower 30s in Garrett County, the advisory should
be able to expire on time as steady precipitation pulls out to
the east. Allowed for a period of partly cloudy skies in some
areas given the dry slot, although this should be short- lived
as stratocu are moving in behind the cold front. Winds will also
start to gust more consistently, and stronger, behind the cold
front.

Previous discussion...

The system will continue to occlude this morning, and the
warm/cold fronts should still pass through in fairly rapid
succession. A line of showers may accompany the boundary as it
crosses. The main impact will of course be the strong wind
gusts developing later this morning. There is no change to the
thinking here, as the tight pressure gradient and deep mixing
will allow for peak values in the range of 50 to 60 MPH. The
mixed layer will reach into the 700-750mb layer across the
region this afternoon at its peak, where winds of around 65
knots will reside. Do not have confidence that such wind levels
will mix all the way down, but think 65 MPH is achievable on the
ridges. Obviously, the High Wind Warning is justified across
the entire CWA.

Behind the cold front, the lapse rates and resultant instability
will keep scattered showers going through the day. Temperatures
will be falling as well, which will allow a mix with and change
to snow showers by 00Z in most areas. After morning highs in the
50s for many, values will fall into the 30s by sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Wind gusts will continue to at least advisory levels through the
night, with some relief towards morning as winds aloft slacken
and mixing becomes less efficient. Still, an eventual extension
of the High Wind Warning or the introduction of a Wind Advisory
is possible past 12Z Monday.

Cold advection and the steep low-level lapse rates will keep
scattered to numerous snow showers going through the night,
mainly northeast of Pittsburgh. With low level winds out of the
W or WSW, the northern CWA border may get clipped by lake-
enhanced activity overnight. Could see around 2 inches total
accumulation here, with less to the south. Sunday night will be
much colder than the previous night, with lows in the upper
teens and lower 20s.

Snow showers will taper off by Monday afternoon as high pressure
builds into the region. This high will keep the region generally
dry through Tuesday night, although some light snowflakes may
sneak into the northern counties by dawn Wednesday ahead of a
weak warm front. Below-normal temperatures will persist.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A crossing cold front will bring a chance of light rain or snow
to the area Wednesday and Wednesday night. The pattern remains
active thereafter, with a weak shortwave/inverted surface trough
possible Thursday night, followed by a potentially more
significant system for Friday night/Saturday. Near-normal
temperatures on Wednesday will rise above normal by the end of
the extended period.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MVFR, with local IFR, is expected behind an exiting shortwave
ahead of an approaching cold front. Included LLWS, for ports
that are not gusting at the sfc, with a low level jet setting up
across the Upper OH Valley region this morning. Low pressure is
expected to track NE to Ontario today, dragging a cold front
through the region.

Brief improvement to VFR is expected after FROPA, though MVFR
cigs, and sct snow showers N of I 80, should quickly move back
in with broad upper troughing and cold advection. The cigs
should continue through much of tonight. A tight pressure
gradient and efficient mixing with a steepening low level lapse
rate in the cold advection should result in WSW winds sustained
20 to 25kt, with gusts 40-50kt, after FROPA through tonight.

.Outlook...
Winds will diminish, but still remain gusty Mon. Restrictions
are possible Wed/Wed night with a weak wave of low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning until 7 AM EST Monday for MDZ001.
     Winter Weather Advisory until 7 AM EST this morning for MDZ001.
OH...High Wind Warning until 7 AM EST Monday for OHZ039>041-048>050-
     057>059-068-069.
PA...High Wind Warning until 7 AM EST Monday for PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...High Wind Warning until 7 AM EST Monday for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Feb 24, 4:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
400 AM EST Sun Feb 24 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-250900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
400 AM EST Sun Feb 24 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-250900-
Garrett-
400 AM EST Sun Feb 24 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for western Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Jefferson

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

A report on social media indicated that shingles were damaged and lifted from the roof of a house in Wintersville.

High Wind, Tuscarawas

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Tuscarawas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

The county emergency manager stated that several trees and large branches were blown down in the New Philadelphia/Dover area.

High Wind, Columbiana

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Columbiana forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A trained spotter reported that several large trees were blown down 3 miles west of Lisbon. Another trained spotter reported multiple trees blown down and a power pole snapped near Hanoverton.

High Wind, Muskingum

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Muskingum forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

An old tin roof on a barn was peeled back 2 miles south of Norwich, according to a trained spotter. Large branches were blown down as well.

High Wind, Carroll

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

County law enforcement reported that trees were blown down in Carrollton, Kilgore, and Sherrodsville.

High Wind, Guernsey

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Guernsey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Trees were blown down in Cambridge, Old Washington, and Birmingham, according to county law enforcement.

High Wind, Coshocton

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Coshocton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

A 60 foot spruce tree was blown down near Keene.

High Wind, Harrison

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Harrison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

County law enforcement reported that trees were downed in Cadiz and Deersville.

High Wind, Belmont

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Belmont forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
SNOTEL
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A report on social media indicated that the wind ripped the siding off of a house in Shadyside.

High Wind, Noble

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Noble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

County 911 officials reported that trees were blown down on County Route 9 near Mud Run.

High Wind, Monroe

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

County law enforcement reported that trees were blown down in Woodsfield, Beallsville, and Antioch.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808021, 808022, 808023, 808024, 808025, 808026, 808028, 808030, 808033, 808036, 808037.